1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Metformin & Diarrhoea

Discussion in 'Metformin/Biguanides' started by Dave_G, Dec 23, 2013.

  1. Dave_G

    Dave_G · Member

    Messages:
    10
    Likes Received:
    4
    Trophy Points:
    23
    Within the third week now of taking Metformin as a new T2, started week one at 500mg, week two 500mg x 2 and now week three on x3 500mg tablets. Every thing was going okay until today (day 2 of x3 tablets), had no problems week one or two, but tonight been a few times to toilet with diarrhoea, thought last night it would start as had windy/gas guts in bed.

    I'm sure others have had the same, can I ask does it get better when body adjusts to three tablets? if so does it take long ?

    Not on the SR version, but have another 45 tablets left, so hoping it goes, just glad not working.

    Cheers
    Dave
     
  2. mrburden

    mrburden Type 1 · Well-Known Member

    Messages:
    288
    Likes Received:
    14
    Trophy Points:
    58
    I'm T1, but both my parents developed T2 as they got older. My mother had no problems with Metformin although she was a vegetarian and lactose intolerant, so there was little to upset her system anyway. My dad had problems with Metformin causing diarrhoea. At first it was only when he ate certain foods, but eventually it became a problem with almost all meat and dairy foods. He ended up on insulin only and was able to re-introduce all the foods that had been an issue while on Metformin.
    It seems to be a fairly common side-effect of the tablet, but some people seem to become able to tollerate it, while others suffer for a longer time.
     
  3. carty

    carty Type 2 · Well-Known Member

    Messages:
    3,085
    Likes Received:
    1,958
    Trophy Points:
    178
     
  4. carty

    carty Type 2 · Well-Known Member

    Messages:
    3,085
    Likes Received:
    1,958
    Trophy Points:
    178
    You need to ask for the SR version I had the same problems as you have but much better with SR
    CAROL
     
  5. mo1905

    mo1905 Type 1 · Well-Known Member

    Messages:
    4,334
    Likes Received:
    3,774
    Trophy Points:
    178
    Carol is spot on. Ask your doc for Metformin SR ( slow release ). Much kinder on the stomach but a tiny bit more expensive, hence everyone is offered the regular version first.
     
  6. Dave_G

    Dave_G · Member

    Messages:
    10
    Likes Received:
    4
    Trophy Points:
    23
    Thanks, will ask for SR next visit, see how that goes.
     
  7. Dave_G

    Dave_G · Member

    Messages:
    10
    Likes Received:
    4
    Trophy Points:
    23
    Visited Doc today and they have moved me onto Bolamyn SR 500mg which I take it are metformin. Currently back on one tablet with tea, then in 10days to move up to 2 tables with tea, then three further 10 days. Fingers crossed all will be fine !
     
    • Like Like x 4
  8. chubbyian

    chubbyian Type 2 · Well-Known Member

    Messages:
    134
    Likes Received:
    95
    Trophy Points:
    68
    I am T2 and on metformin 3x a day, I have one half way through each meal, It did take a time to get used to them, but not overly long,and I would not be without them, Last visit I could have dropped down to 2 but I am happy as I am :)
     
  9. luceeloo

    luceeloo Type 2 · Well-Known Member

    Messages:
    615
    Likes Received:
    719
    Trophy Points:
    133
    I'm on 2 x 500mg twice a day. It took a good 3 months for the side effects to diminish, during that time I staggered the dose to 1 x 500mg 4 times a day so that I wasn't having full-on effects. Now though, I rarely get any effects at all and can take them with or without food.
    In a way I miss the nausea, it was excellent for weight loss! lol.
     
  10. Dave_G

    Dave_G · Member

    Messages:
    10
    Likes Received:
    4
    Trophy Points:
    23
    Well day three of the new tablets (Bolamyn SR 500mg x2) and had visit to toilet twice this morning already. Going to have to keep going with them and see if I can get through the other side.

    Are all "SR" versions of Metformin in essence the same ?
     
  11. Dave_G

    Dave_G · Member

    Messages:
    10
    Likes Received:
    4
    Trophy Points:
    23
    Update, now on Bolamyn SR 500mg x3 and side effects have gone, although just picked up next batch from chemist today and they are Glucophage SR 500mg. Hope the change of brand does not set me back !!!
     
  12. spurslad

    spurslad Type 1 · Member

    Messages:
    22
    Likes Received:
    2
    Trophy Points:
    43
    Tried both metformin and the SR version and could not tolerate either. 5 years of the trots was not nice especially as I have stomach problems anyway, now trying other meds. Hope you are ok on them.


    Sent from the Diabetes Forum App
     
  13. Tessybear

    Tessybear · Member

    Messages:
    5
    Likes Received:
    2
    Trophy Points:
    23
    I tried both types of Metformin, and I also couldn't get on with either, now back on Gliclazide and 2 types of injectables


    Sent from the Diabetes Forum App
     
  14. Dave_G

    Dave_G · Member

    Messages:
    10
    Likes Received:
    4
    Trophy Points:
    23
    Just update for everyone who read my original post. Been on Glucophage SR 500mg x 4 after evening meal now for over a month and all is well. Think I've has two days since then where had diarrhoea and then it was only one visit each time controlled with a couple of imodium instants, Think this happened because I had very little carbs both those times. Talking to a District Nurse, she said best to have something "bad" before the tables, which help keep control of diarrhoea, so far so good.
     
  15. Robbity

    Robbity Type 2 · Expert

    Messages:
    5,781
    Likes Received:
    13,162
    Trophy Points:
    198
    I had a few really bad sessions of liquid diarrhoea a few days apart when I first started taking metformin (500mg 3 times a day); the doctor warned me it might happen and told me to drop down to 2 if it did, and then go back up. I associated it with eating too much starchy stuff - I was initially told by my diabetics nurse to eat the healthy plate type diet with lots of carbohydrates. Since I decided to go on a low carb routine I've not had any problems with them (apart from being a bit "windy" occasionally!)

    Robbity
     
  16. TheFish

    TheFish Type 2 · Member

    Messages:
    23
    Likes Received:
    32
    Trophy Points:
    53
    Yeah that's a common problem that I've suffered with at times


    Sent from the Diabetes Forum App
     
  17. col888

    col888 Type 2 · Member

    Messages:
    14
    Likes Received:
    16
    Trophy Points:
    43
    Does using Imodium, to control diarrhoea work, or is there a reason not to use it. I'm on metformin 2 a day, was 4, but dropped down after the first couple of months of diagnosis. Had diarrhoea right from the start, then it lessened, but came back right out of the blue, when I was feeling very well. Have an idea it worsened due to eating to many nuts and seeded bread.
    Lost a lot of weight 1 1/2 stone, don' t eat white bread nor pasta nor potatoes (occasional roast) plenty of fruit, veggies meat etc. pay dearly for any cakes.
     
    • Like Like x 2
  18. Susiespearish

    Susiespearish Type 2 · Well-Known Member

    Messages:
    358
    Likes Received:
    449
    Trophy Points:
    103
    I had constant trots when on them previously ,sometimes going 20 times a day ! I almost lost control on a couple of occasions .Came off them and the problem righted itself but I've been asked to give them another try .I'm low carbing now so will see if it makes a difference .
     
  19. gary.williams197

    gary.williams197 Type 2 · Member

    Messages:
    7
    Likes Received:
    2
    Trophy Points:
    43
    I had problems when I was put back onto metformin - bloated like nobodies bussiness and difficult to go to the toilet, saw the doc (not my regular doc) he sent me for a camera up the back end.... no problem found, eventually got to see my diabetes doctor she sussed it out straight away and I was put on prolonged release and am now ok again, so I went through that ordeal for nothing all I needed was the slow release stuff!!! Was appauled abaout this, the Doc who sent me for the sigmoidoscopy doesn't work at my surgery anymore.
     
    • Like Like x 2
  20. Susiespearish

    Susiespearish Type 2 · Well-Known Member

    Messages:
    358
    Likes Received:
    449
    Trophy Points:
    103
    I had the same last week Gary only I had a Colonoscopy .They found over 20 polyps(removed 15) and i have to go back in three months for a Sigmoid to sort the rest .I'm wondering if the months on the Metformin had anything to do with the polyps as I've never had any sort of bowel problem before taking it .I was regular as clockwork and certainly no runs daily .
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook